Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 42, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 13, 2004, 2:00 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2004, 2:00 PM PDT (21:00 UTC)
- Expired
- Aug 13, 2004, 4:00 PM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 67 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 132103 FFWSGX CAC073-132300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT FRI AUG 13 2004 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 400 PM PDT * AT 155 PM PDT...FLASH FLOODING WAS REPORTED FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF RANCHITA TO 8 MILES SOUTH OF RANCHITA. THE STORMS PRODUCING FLASH FLOODING WERE NEARLY STATIONARY OR WERE DRIFTING SLOWLY EAST. VOLCAN MOUNTAIN REPORTED .63 INCHES OF RAIN IN 8 MINUTES. SAN FELIPE VALLEY REPORTED .66 INCHES OF RAIN IN 11 MINUTES. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JULIAN. MUD SLIDES AND ROCK SLIDES ARE EXPECTED IN THE BURN AREAS WITH THESE STORMS. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH. LAT...LON 3303 11620 3303 11670 3325 11658 3320 11613 $$ PURPURA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:00 PM PDT, 0 minutes earlier.
Area forecast discussion, Aug 13, 2:00 PM PDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO 200 PM PDT FRI AUG 13 2004 .SYNOPSIS...SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS WILL BE LESS WIDESPREAD OVER THE WEEKEND AS THE MONSOON FLOW DECREASES. A WEAK UPPER TROUGH WILL BRING SLIGHT COOLING AND A DEEPER MARINE LAYER EARLY NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. SEVERAL CONVECTIVE COMPLEXES DEVELOPED TODAY IN A VERY MOIST ATMOPSHERE. AT 18Z THE PW AT NKX WAS 1.74 INCHES. OUTFLOW BOUNDARIES TRIGGERED CONVECTION OVER THE INLAND EMPIRE THIS MORNING...AND OVER THE SAN DIEGO AND RIVERSIDE COUNTY MTNS THIS AFTERNOON. LOW LEVEL MOISTURE SUFFICIENT FOR AFTERNOON HEATING TO KEEP STORMS GOING INTO EARLY EVENING OVER THE MTNS AND DESERTS WITH FLASH FLOODING FROM VERY HEAVY RAIN. THE POTENTIAL ALSO EXISTS FOR OUTFLOW BOUNDARIES FROM THE STORMS OVER SAN DIEGO AND RIVERSIDE COUNTIES TO PRODUCE ISOLATED STORMS IN THE INLAND VALLEYS. STAGNANT UPPER FLOW TONIGHT BEGINS TO TRANSITION TO A DRIER SW FLOW OVER THE WEEKEND...BUT IT WILL BE A SLOW PROCESS. ENOUGH RESIDUAL MOISTURE WILL LINGER INTO SATURDAY FOR CONTINUED CHANCES OF THUNDERSTORMS OVER THE MTNS AND DESERTS...THEN DRIER SW FLOW LOOKS LIKE IT WILL PUSH MOST OF THE THUNDERSTORM ACTIVITY EAST SUNDAY ALTHOUGH ENOUGH MOISTURE WILL BE AROUND FOR MOUNTAIN CUMULUS TO FORM IN THE AFTERNOON. .LONG RANGE...MODELS STILL IN SOME DISAGREEMENT BEYOND MONDAY...BUT ARE TRENDING TOWARD A WEAK RIDGE BUILDING OVER THE WEST FOR WARMER WEATHER THE MIDDLE OF NEXT WEEK FOR A POSSIBLE RETURN OF MONSOON SOUTHEAST FLOW. .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...SEE FFASGX. && MAXWELL/MOEDE
Hazardous weather outlook, Aug 13, 6:30 AM PDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE SAN DIEGO CA 630 AM PDT FRI AUG 13 2004 CAZ042-043-048-057-141300- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO COUNTY AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SANTA ANA MOUNTAINS AND FOOTHILLS- 630 AM PDT FRI AUG 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ORANGE COUNTY...THE SAN DIEGO COUNTY COASTAL AREAS AND THE INLAND EMPIRE. .DAY ONE... TODAY THROUGH TONIGHT. MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE ISOLATED THUNDERSTORMS TODAY. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED. CAZ050-141300- SAN DIEGO COUNTY VALLEYS- 630 AM PDT FRI AUG 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN DIEGO COUNTY VALLEYS .DAY ONE... TODAY THROUGH TONIGHT. FLASH FLOOD WATCH UNTIL 800 PM. MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS TODAY. THUNDERSTORMS HAVE DEADLY LIGHTNING AND WILL HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. HEAVY RAIN COULD CAUSE FLOODING AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED. CAZ055-056-058-060-061-062-141300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND YUCCA VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 630 AM PDT FRI AUG 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. FLASH FLOOD WATCH UNTIL 800 PM. MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS TODAY INTO THIS EVENING. THUNDERSTORMS HAVE DEADLY LIGHTNING AND WILL HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. HEAVY RAIN COULD CAUSE FLOODING AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. MOIST UNSTABLE AIR WILL CONTINUE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS SATURDAY AFTERNOON. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. LOCAL HEAVY RAIN COULD CAUSE FLOODING AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS. DRIER SOUTHWEST FLOW ALOFT WILL DEVELOP EARLY NEXT WEEK. MAXWELL
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:32 AM PDT | Flash Flood Warning | SGX | Riverside | 118 min |
| Aug 13, 9:38 AM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 2 hr |
| Aug 13, 10:44 AM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| Aug 13, 12:00 PM PDT | Flash Flood Warning | SGX | San Bernardino | 60 min |
| Aug 13, 12:18 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 2 hr |
| Aug 13, 12:53 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 57 min |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.